February 16, 2012,
J.Z. asks from Carlsbad, CA on July 24, 2008
Prednisone Prescribed to My 8 Month Old....
I took my 8 month old son to the doctor this morning because he was having cold symptoms (runny nose, coughing, watery eyes, fever). She noticed that he was also wheezing and gave him a breathing treatment. She also sent me home with a nebulizer and albuteral as well as a prescription for prednisone. I was not familiar with the drug until I told my mother-in-law and she said absolutely do not give it to him. Does anyone have an experience or knowledge with prednisone and/or know of any herbal alternatives? Thanks!!
J.B. answers from Los Angeles on July 24, 2008
hmmm thats interesting i looked it up and prednisone does basically the same thing albuterol does (lowers inflamation). is this a liguid steriod? my daughter (16mos) has asthma and uses a nebulizer also. when shes sick she gets the albuterol every for hours or when she has too much coughing. also she gets a prevenative steriod called pulmicort (she gets this sick or not). now im assuming that your mil had that reaction because they dont typically give it to children that young right? because i know with the pulmicort my pharmisist called my daughters dr to make sure the prescription was correct becuase they dont reccamend giving a steriod so strong to your babies. all it did to my daughter was hype her up a little bit. she was also put on a 3 day oral steriod but i dont remember what it was called, her dr didnt give it to her it was given by another dr. all i know is that it had a higher risk of side affects so maybe it was prednisone too i dont really know. anyways im sure your babies dr knows what he/she is doing and you should try it. im not too sure about herbal ways all i can really suggest is a cool mist humidafire in his room. good luck i hope this helps!
C.M. answers from Los Angeles on July 26, 2008
The prednisone will help to reduce the inflammation to help him breathe easier. Wheezing is not something to mess around with. It means your child is not breathing as well as he should. If your doctor feels it is necessary then give it to him. Your doctor is a medical professional with tons of training and you should take the advice of him/her instead of listening to people with no medical training and who have never even evaluated your child. If you still have some concerns then voice them to your pediatrician.
Moms recommend the following deals from Mamapedia:
M.N. answers from Los Angeles on February 16, 2012
Get some Alfa CF homopathic medicine (herbal). It works great. watch these manmade products , for it can do more harm than good.. Check out the side effects on the products that dr subcribes, they don't tell you all the side effects and a baby can be harmed more than an adult of fighting off something bad. Homopathic medicine can be given to an infant. There are no side effects. I use this myself and it works wonderfully.Hope your baby gets better.
T.P. answers from Los Angeles on July 25, 2008
I would definitely question why such a strong glucocorticosteroid is prescribed at this stage in what appears to be a possible cold/allergy. Have you asked for the rationale and any alternative medication you could try first? I'm sure you have a competent Ped, but you do have the right to question, and to go with a therapy that you feel comfortable with. You could speak with a pharmacist (or two) too, to get a feel for what to expect from it and what side effects your little one may experience using it.
K.L. answers from Los Angeles on July 24, 2008
I have personal experience with prednisone, not from my son but but I have had to take it on several occasions. It causes you to become hyper, sometimes loose the ability to sleep, and gain some weight. It suppresses your appetite so you feel hungry all the time. I would double check that it is a correct dosage for her age and find out if there is anothr alternative.
H.S. answers from Los Angeles on July 24, 2008
I'd grt a second opinion. That's a pretty serious drug. I've NEVER heard of it being prescribed for a baby (or any of those other drugs either!) best, H.
C.S. answers from Las Vegas on July 27, 2008
You have to realize all medications work differently on each individual. Log onto www.askapatient.com and enter his meds. Read through everyones reactions and see if this is happening to your son. My daughter had a Pulmacort and that is how I found the website. At age 15 months she acted like a depressed adult. It was pretty hard to detect because babies cry, but it was little more than just crying it was constant.
Anyway, if you can find a way to treat him that works without meds, do so, but if he has a breathing condition and other methods are not working give him his meds...he has to breath. My whole family had asthma and I have read so many people comments about natural methods and no meds, but when I can't breathe, I take my meds.
I have blacked out from my asthma before, so please do not fool around with it. Watch for you childs breathing to be wheezy or labored. What I mean by labored is you will see the stomach, chest or collar bone area move/pump with every breath. When you see the labored breathing they have gone too far.
Best of luck. C.
C.B. answers from San Diego on August 02, 2008
Two of my 4 children have asthma, and my oldest son had his first asthma attack at 3 weeks old. He had 3 courses of prednisone during his childhood (now 18) and outgrew the asthma by age 10 as most boys do if it is indeed childhood asthma. If you are uncomfortable with the prednisone, call your pediatrician, however it is a descending dose and is safe for children or the doc would not have given it, they don't give it out lightly, trust me, I have been through everything there is with breathing from having my 8 month old taken by paramedics from his crib to the ER to surgeries. Talk to your own doctor with anything he does that makes you uncomfortable, you need to be able to express your concerns to him or he won't be able to address your concerns directly. Going to get a second opinion isn't serving your child's best interest, if your pediatrician knows your son best.